Anyone else been prescribed amitriptyline for sleep?

Discussion in 'Fibromyalgia Main Forum' started by shaz73, Apr 8, 2011.

  1. shaz73

    shaz73 New Member

    My doctor has prescribed me the above drug for sleep problems and my aching legs. I just wondered if anyone else takes this? Only just collected the meds yesterday after being prescribed it on Monday. I guess I am just reluctant to go done the conventional medication route, when possible herbal/alternative remedies may be better? Or more natural?
    Also concerned about the potential groggy feeling in the morning, as it already takes me a fair amount of the morning to wake up.
    I think I have decided to give it a go, as it is a low dose (10g) and I have read on here and elsewhere of it being used for other CFS sufferers. Just be interested in other peoples experiences. Thanks, Shaz
  2. Mikie

    Mikie Moderator

    A very short period of time. It made me groggy and didn't improve my quality of sleep. The drugs in this family can cause rapid weight gain.

    Good luck to you with whatever you do.

    Love, Mikie
  3. TigerLilea

    TigerLilea Active Member

    My S-I-L who has FM used this for a few years with good success. She was able to return to work full time once she started taking the amitriptyline. Unfortunately, it only worked for about four years before it stopped working for both sleep and pain. It didn't cause her to be groggy in the morning. Her doctor had her on a very low dose as he said that a "normal" dose is too high and wouldn't work for FM.

    I'm editing to add that for my S-I-L she didn't experience the weight gain like Mikie did. In fact, it was in this time frame that she actually lost weight as she was able to be more active. As always, meds seem to work differently for each one of us. What works great for one person, is hell for someone else.[This Message was Edited on 04/08/2011]
  4. kellyamos

    kellyamos New Member

    Hi Shaz, I have RA and FM and I have been on it for at least 7 years. I take a much higher dosage (75 mgs), but of course started out low and gradually worked up the dosage over time.

    It helps me tremensouly to relax and sleep. I really have no side effects either. Not even the feely groggy in the am.

    This med has been around for a very long time and has proven to help many people. But, everyone reacts differently to different meds. I would at least give it a try to see if it helps. If not, then you can just stop taking it. It is not a med that you have to taper off.

    Good luck finding something for sleep. I hope it helps you like it has helped me.

  5. shaz73

    shaz73 New Member

    so much for all contributions so far. I was going to type that I still remain undecided, but I think that in itself IS a decision! If I was keen to take it, I would have started by now. So, for now I am going to try natural remedies, such as Sleepytea (Clipper) and other calming herbal teabags. I don't have trouble sleeping EVERY night, so I think prescribed sleeping tablets is not the route for me at this time. Only wish I'm relayed more of my misgivings when I saw the doctor now!

  6. naomihyde

    naomihyde New Member

    I am I have been taking it for just over a month same dose as you were prescribed. I was also hesitant to take it because I have a one year old that I need to be able to wake up to. I wake often in the night but I am able to get back to sleep sooner than before and I have hell wanting to get up in the morning but always have. So I don't believe it is the amitriptyline affecting that. Once I get going I am fine. I noticed that before when I woke up I was awake and had a very hard time getting back to sleep before. Now I wake up and feel incredibly tired and am able to get back to sleep sooner, hopefully that makes since. I haven't noticed any weight gain. But have had even worse nausea than before which I did read could be a side affect.

    I would try it it has been used for many many years.

    Good Luck Naomi.
  7. chris350

    chris350 New Member

    I have been on generic Elavil 50mg. for many years. I have had bladder issues (Interstitial Cystitis) for years. Elavil can be a life saver. Try to take the lowest dosage possible. If you are hurting and having trouble sleeping, the pill can be a lifesaver.

    Good Luck

  8. Chelz

    Chelz New Member

    Be very careful with this drug. Did your doctor tell you it can cause rapid weight gain? My doctor didn't tell me that. I gained about 40 pounds in about 6 months, I had blurry vision, grogginess in the morning, and my hair was shedding worse than a dogs.

    I too was only on 10 milligrams, so please watch out for these problems, or discuss an alternative with your doctor. Good luck. Hugs, Chelz.